Medical Questions > Mental Health > Bipolar Disorder Forum

Bipolar II treatment side effects

I was recently diagnosed with Bipolar II after being treated for depression and anxiety for 5 years. I was weaned off of my anti-depressant and started taking Lithium at a very small dose. Unfortunately, even at a non-therapeutic dose the lithium did not sit well with me and I stopped taking it. I was then weaned onto Trileptal. I was taking 300 mg 3 times/day. Suddenly I developed extreme nausea, dizzyness, vertigo and out of body feelings. I couldn't do anything because I was so sick. On the days when the nausea wasn't as bad I still couldn't drive because of the out of body feeling. After talking to my doctor I cut back and was taking 750 mg, then 600. The feeling of nausea has gotten better, but the dizzyness has gotten worse. I now also feel extremely confused. I feel really stupid. I have just come back to college after winter break and I am starting classes again and I can't remember room numbers or class times or even what classes I am taking or sometimes what day it is or where I am and why. I can't stop my mind from wandering. I have stopped taking the trileptal completely as of today because I can't do this anymore. Has anyone else experienced any of these things? Does anyone know of another pill besides trileptal, tegretol, lamictal (i got a rash,) lithium or topamax (already on that) that I can try? I don't want to use depakote because of the weight gain. I feel like those are all of the pills available though. Help!!
Did you find this post helpful?
|

User Profile
replied February 13th, 2009
Experienced User
Depakote
SideSweep,

I notice it is as while since you entered your message and I notice that no one has replied to it. I am sorry about that.I believe that anyone who enters a message wanting help or assistance should be answered.

I look at us all who suffer from Bipolar Disorder as being "sisters" and of course "brothers"

I hope in the intervening time that your problem has sorted itself out, or you prescibing doctor has now given you medication which does not have side effects you have experienced so far.

Unfortuanly I do not know a great deal nor am I a medical person. So my info may not be reliable.

Have you tried Depakote? You don't say. I was on it for a while (drug related rash) and I most certainly did not find my appeite increasing. And believe you me I LOVE eating at the best of times. I was sorry to go off it, as it was really helping my Mixed Bipolar symptoms.

At persent Iam eating, the horse the rider and the stable, ie appitte increase due to Seroquel. Before I was taking Dexamphetamine which counter reacted the Seroquel

I asked my pdoc (prescibing doctor) last Tuesday if there was medication which would cause my appitte to decrease. He said there were several, did not prescribe but suggested I go off to a gym, well I already go to a gym!

To answer your questions. No I do not know of any other mood stabliliswers than the four you mentioned. You pdoc may know of something.

Depakote may be a good drug for you.

You may not get the appitte side effect. You don't know this, unless you have tried it.

Your pdoc may have ideas (drugs) which will help the increased appitte.

Hope it has all worked out by now.

JennyRobin
|
Did you find this post helpful?

replied June 28th, 2010
The side effects that you are experiencing are more likely due to the Topamax or Topiromate. The losing of words, lack of memory and losing track of sentences are typical from TOPAMAX NOT FROM LITHIUM.
|
Did you find this post helpful?

replied July 1st, 2010
I was just diagnosed with Bipolar too. I am taking Lamictal and Abilify. Have you heard of Abilify? My doctor described it as "Super Glue". I'm on a tiny dosage right now but am still feeling the effects. Well, don't know if it is the Lamictal or the Abilify that's doing the trick. Good luck
|
Did you find this post helpful?
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...